Sleep deprivation is a problem common among college students. Between schoolwork and socializing, it can be hard to find the time for the recommended eight hours. Even when time is available, students may find it hard to fall asleep early or have trouble calming down and ignoring stress enough to fall asleep in the first place. Situations like these can make sleep medication pretty appealing, but the side effects may be more extreme than people expect.
Many medications designed to help people fall or stay asleep are sedative-hypnotic products, which, the FDA warns, can lead to side effects more severe than users may be expecting. These side effects may include eating, driving, making phone calls and even having sex while asleep. The user is usually left with little to no recollection of the events in the morning. While these side effects pose obvious dangers to the patient, the FDA’s website states that other side effects, while rare, include severe allergic reactions and facial swelling, “which can occur as early as the first time the product is taken.”
While these severe side effects are associated with prescription sleep medications, over-the-counter medications are also available and non-habit-forming. These medications do not carry the risk of allergic reactions or any of the more severe side effects associated with prescription sleep medications. However, they also do not have the “same level of precision” as prescription medications and can cause people to feel drowsy for longer than eight hours, which can lead to anything from a lack of concentration in class to poor reaction time.
To improve sleep without drugs, Dr. Paul Mikowski, a psychologist at the Hammond Health Center who runs a meditation group, suggests avoiding caffeine, and even chocolate, after dinner. Try to go to bed at the same time each night, and wake up at the same time every morning to set a pattern.
“I know as a college student it is tempting to wake up at different times, and it isn’t always possible to set a pattern,” Mikowski said, “but the closer you adhere to these principles, the more sleep will be improved.”
Mikowski also said that de-stressing is important because being stressed has very harmful effects on sleep. He said that stress can cause the body to revert back to a primitive state during sleep. This can cause a person to wake up frequently because the body has reverted back to a time when it was necessary to sleep lightly to avoid being caught off-guard by an animal attack.
For more information on side effects of sleep medication, go to: http://www.fda.gov/forconsumers/consumerupdates/ucm107757.htm
For Dr. Mikowski’s podcasts on improving sleep: http://www.ithaca.edu/sacl/counseling/docs/crisismeditationmp3